Colorado, 2025High Wind in Colorado, February 2, 2025
February 2, 2025 · NWS BOU · 5 events in 5 counties and zones
Strong winds prevailed February 2nd across the mountains, foothills, and nearby plains. The strongest winds were found above timberline where gusts of 80 to 96 mph were reported.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds prevailed February 2nd across the mountains, foothills, and nearby plains. The strongest winds were found above timberline where gusts of 80 to 96 mph were reported. Through the foothills, peak gusts generally ranged 60 to 80 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 1, 11:31 PM MST, 29 minutes earlier. Its key messages:
- Strong winds for mountains, foothills today into Sunday.
- Light to moderate snow in northern mountains today into Sunday morning.
- Temperatures will be above seasonal normals Sunday through Wednesday, then cool off for the later part of the week.
- A weak system will bring light snow to the mountains late Wednesday and Thursday.
Area forecast discussion, Feb 1, 11:31 PM MST, 29 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1131 PM MST Sat Feb 1 2025
.KEY MESSAGES...
- Strong winds for mountains, foothills today into Sunday.
- Light to moderate snow in northern mountains today into Sunday
morning.
- Temperatures will be above seasonal normals Sunday through
Wednesday, then cool off for the later part of the week.
- A weak system will bring light snow to the mountains late
Wednesday and Thursday.
&&
.UPDATE...
Issued at 817 PM MST Sat Feb 1 2025
While current wind conditions are a vast improvement over the near
90 mph gusts we were observing at this time last night, the main
focus of this update was once again primarily for wind concerns.
After a persistent increasing trend to hi-res guidance suggesting
the strong winds both increasing, and pushing farther down the
eastern slopes than previously expected, we went ahead and issued
a High Wind Watch for the Front Range Mountains, foothills, and
adjacent plains beginning late Sunday morning through late Sunday
night, where westerly winds 25 to 40 mph with gusts in excess of
75 mph in our most wind prone areas are expected. This includes
areas into far eastern Boulder and Jefferson Counties including
along Highway 93 from Boulder to Golden, and US36 from Boulder to
Lyons.
With any wind event like this there are some elevated concerns
with regards to fire weather. With relative humidities expected to
remain above critical thresholds and sporadic snow cover remaining
across areas where winds are expected to be strongest, we are not
expecting critical fire weather conditions to develop during this
event. However, it is always wise to practice fire safety when
strong winds are at play!
Aside from the updates to the winds on this package, no
significant adjustments were needed and the current forecast
remains on track.
&&
.SHORT TERM /Through Sunday/...
Issued at 154 PM MST Sat Feb 1 2025
High country moisture is slightly shallower currently with a bit
of a lull in precipitation, although light orographic snow showers
are still hanging on across the higher mountain elevations. A
second wave of moisture is evident upstream into Wyoming and
Idaho, and will gradually make its way into the high country this
evening and overnight, along with increasing flow at mid-levels.
This will sustain slick conditions for passes in our northern
mountains through tomorrow morning with fairly steady snow,
although the bulk of the guidance shows a considerable decrease in
moisture by the afternoon. Thus, we've trimmed the Winter Weather
Advisories to end at Noon Sunday, when all but the highest
mountain peaks should be largely dry. We'll also have continued
warm advection, pushing temperatures above freezing in the high
valleys which should help melt snow off any lower elevation roads.
Speaking of the enhanced westerly flow aloft, ridgetop winds are
progged to strengthen to between 65-75 kts near sunrise on Sunday,
which is rather eye-popping. Combined will a noticeable reduction
in upstream moisture in the afternoon, these two factors could
promote downwind mountain wave amplification, with stronger winds
spreading into the foothills. However, soundings don't show too
prolific of a stable layer, and the jet will be lifting a fair
bit northward through the latter half of the day. Surface pressure
gradients also don't look overly impressive. Hi- res guidance
seems unsure of how to handle this mix of ingredients, with fairly
substantial differences in modeled wind strength - the HRRR seems
intent in generating gusts of 80-85 mph for much of the foothills
and immediately adjacent lower elevations Sunday afternoon, but
the NAM wants nothing of the sort. Contemplated a short duration
High Wind Watch on this shift, but would like to see just a little
more consistency in order to pull the trigger. Will thus allow
future shifts to determine any headline needs depending on how
things trend.
Wind and light mountain snow aside, we'll see a milder day across
the board tomorrow with 700mb temperatures climbing by 3-4C. Most
areas of the plains should therefore be able to warm well into the
60's, except parts of the Palmer Divide and into Lincoln County
where snow cover remains robust enough to keep them in the 50's.
&&
.LONG TERM /Sunday night through Saturday/...
Issued at 154 PM MST Sat Feb 1 2025
The jet stream moves north on Monday and a ridge with well above
normal temperatures aloft will move over Colorado. Models have
increased the 700 mb temperatures to as high as 9 C over the I-25
corridor. The only thing that may stop a good portion of our
forecast area from nearing or setting record daily highs, is the
chance that a shallow backdoor cold front will move into the
northeast plains. Some model solutions have the front keeping
temperatures in the low 60s across much of the I-25 corridor and
in the 40s over the far northeast plains by the Nebraska border.
Meanwhile, the ECMWF ensembles have a 25th percentile of 71 F at
KDEN while the ECMWF ensemble MOS has a mean of 69 F. The forecast
was moved to the ECMWF ensemble MOS data to show 69 F in Denver
and 45 F in Julesburg.
On Tuesday, the setup aloft will be similar with ridging along with
southwesterly flow over Colorado. There is strong lee cyclogenesis
across the northeast plains of Colorado and this cyclogenesis
will develop moderate easterly winds across the plains during the
morning hours. This will likely keep the shallow cold air in place
over the plains to the east of KDEN. Highs were lowered to the
upper 30s in Sedgwick and Phillips Counties and to the 40s in
Akron and Sterling. By the afternoon, southerly winds appear that
they will likely develop over the I-25 corridor. This should allow
for good mixing and warming to occur under sunny skies.
Therefore, the forecast highs were adjusted to the low to mid 60s
across the Denver metro.
Model guidance has shown the shortwave trough that moves towards the
forecast area on Wednesday to be weaker and farther north than
yesterday's runs. The GFS and Canadian ensembles have decreased the
amount of members that have snow in our mountains. The ECMWF
ensembles have most members showing snow in our mountains so the
likely PoPs were held in the forecast. Snow amounts will likely be
light for this system. Across the plains, there is a very low chance
that a band or two of precipitation persists long enough to
produce measurable precipitation amounts. Therefore, PoPs were
kept very low on the plains.
Thursday and into next weekend, the zonal jet stream will be
focused directly over Colorado. This will stream moisture into our
mountains with the plains remaining mostly dry. The western
slopes will likely see light to moderate snowfall amounts.
&&
.AVIATION /06Z TAFS through 06Z Monday/...
Issued at 1124 PM MST Sat Feb 1 2025
VFR through Sunday. The wind forecast remains difficult due to
mountain wave activity west of Denver. For KDEN/KAPA southerly
winds will prevail, but there could be a period of west winds
gusting up to 25 knots between 18z Sunday and 02z Monday. Odds of
this are 60% at KAPA and 30% at KDEN. For KBJC, west winds are
expected to develop with gusts to 20 knots after 12z-15z and
stronger by 18z-21z with gusts of 30 to 40 knots. Those winds will
continue near the foothills with some lulls and even stronger
gusts possible Sunday night.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon MST Sunday for COZ031-033.
High Wind Watch from 11 AM MST Sunday through late Sunday night
for COZ033>036-039.
&&
UPDATE...Bonner
SHORT TERM...Rodriguez
LONG TERM...Danielson
AVIATION...Gimmestad
Hazardous weather outlook, Feb 1, 10:42 AM MST, 13 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1042 AM MST Sat Feb 1 2025
COZ030>051-021745-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1042 AM MST Sat Feb 1 2025
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Strong winds will continue for the higher elevations and foothills
through tonight. In the mountains, light snow will continue for
higher elevations, with slick road conditions primarily confined
to the passes of Grand and Jackson Counties, and more intermittent
in the valleys.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Mountain snow will continue on Sunday, with modest accumulations
north of I-70, mainly in the morning. Gusty westerly winds are
also expected over the mountains and higher foothills with gusts
to 60 mph possible Sunday into Monday. In fact, fairly strong
winds can be expected over the mountains and higher foothills much
of next week.
Moisture is expected to increase in strong westerly flow aloft by
Wednesday continuing into next weekend. This will bring snow to
the mountains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
High Wind, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- February 2, 12:00 AM MST to 12:00 PM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Based on high wind reports from Zone 34 to the south, it is reasonable to estimate that winds above timberline reached at least 75 mph. A 54 mph observation (Green Ridge) near 9000 feet was recorded. There are very limited (2-3) observations in this zone.
High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- February 2, 11:00 AM MST to 3:00 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Measured
- 83 kt (96 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
Numerous gusts in the 75 to 95 mph range occurred above timberline with the strongest measured gust being 96 mph at the top of Breckenridge ski area. Winter Park and very likely other ski areas, closed many of there ski lifts for the day.
High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- February 2, 1:00 PM MST to 10:00 PM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Measured
- 76 kt (87 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
Several gust in the 80-90 mph range occurred at a station (EW4338 Boulder) west of Boulder. A gust of 78 mph was also recorded 2 miles west of Mishawaka. Several other winds of 55 to 75 mph were recorded.
High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- February 2, 8:00 PM MST to 10:00 PM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
A CDOT sensor measured a 90 mph at the mouth of Coal Creek Canyon. A different sensor nearby also measured at wind gust to 78 mph.
High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- February 2, 8:00 PM MST to 10:30 PM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
There were several recorded wind gusts of 60 to 70 mph through out Boulder during the evening of the 2nd. The strongest wind gusts was recorded at the Arvada RAWS where the peak wind reach 73 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Oregon, February 2, 20251 death · 1 injured · 1 event
- Winter Weather in Pennsylvania, February 2 to 3, 20254 injured · 1 event
- Extreme Cold and Heavy Snow in Montana, February 2 to 6, 202520 events
- High Wind in Wyoming, February 2 to 3, 202565 kt wind · 12 events
- High Wind in Nevada, February 2, 202590 kt wind · 5 events
- Winter Storm and Heavy Snow in Idaho, February 2 to 5, 20255 events
- Winter Weather in Maine, February 2 to 3, 20255 events
- Heavy Snow in Idaho, February 2 to 6, 20255 events
- Winter Weather in South Dakota, February 2 to 3, 20253 events
- Winter Storm and Winter Weather in Idaho, February 2 to 3, 20252 events
- Winter Storm in Wyoming, February 2 to 3, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1226235, 1226239, 1226240, 1226241, 1226242.